Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Columbia, SC

March 19, 2003Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 19, 2003, 11:10 PM EST for Burke County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 11:10 PM EST (04:10 UTC)
Expired
Mar 20, 2003, 12:00 AM EST
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Burke County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 200410
SVRCAE
GAC033-200500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1110 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL MIDNIGHT EST.

* AT 1104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM 5 MILES WEST VIDETTE OR ABOUT 15 MILES WEST 
  OF WAYNESBORO..MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    WAYNESBORO.
    GOUGH.
    ST. CLAIR.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3327 8223 3296 8228 3308 8161 3323 8179

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:45 PM EST, 9 hours 25 minutes earlier.

Area forecast discussion, Mar 19, 1:45 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EST WED MAR 19 2003

GENERALLY WET SCENARIO FOR THE AREA INTO EARLY FRIDAY. CLOSED UPPER
LOW NOW OVER SOUTHERN PLAINS LIFTS TO THE NE AS UPPER LEVEL
DIVERGENCE AND GOOD OMEGA DEVELOPS OVER OUR CWA. AIRMASS OVER OUR
AREA BECOMES MODERATELY UNSTABLE MAINLY TONIGHT INTO THURSDAY AS
WARM FRONT LIFTS TO THE NORTH WITH LIS REACHING -4 TO -6 OVERNIGHT.
EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF 1 TO 2 INCHES TONIGHT
INTO THURSDAY WITH POSSIBLE STRONG THUNDERSTORMS. WITH SOILS ALREADY NEARLY
SATURATED...WILL MAINTAIN FLOOD WATCH FOR ENTIRE AREA TONIGHT AND
THURSDAY. WILL CONTINUE POPS NEAR 100 PCT TONIGHT AND THURSDAY...AND
LIKELY THURSDAY NIGHT. THUNDER MAY BE POSSIBLE FRIDAY...BUT FOR NOW
WILL JUST GO WITH SHOWERS AS COLD FRONT APPROACHES. CROSS SECTIONS
SHOWING LOW LEVEL MOISTURE NOT AS GREAT BY FRIDAY. COLD FRONT SLOWLY
PUSHES OFF THE ATLANTIC COAST BY LATE FRIDAY AFTERNOON.

FOR THE EXTENDED...DRY WEATHER PREVAILS. WILL REMOVE PREVIOUS
MENTION OF RAIN FOR MONDAY. TEMPERATURES AT OR JUST ABOVE NORMAL
THROUGH NEXT WEDNESDAY.

FCSTID =   22
CAE   60  74  61  75 / 100 100  60  50
AGS   59  75  60  75 / 100 100  60  50
SSC   60  74  60  74 / 100 100  60  50
OGB   60  75  61  76 / 100 100  60  50

.CAE...
GA...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES GAZ040...
GAZ063>065...GAZ077.

SC...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES SCZ015>016...
SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041.

BC
Hazardous weather outlook, Mar 19, 5:57 AM EST, 17 hours 13 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
557 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

RIVER FLOODING WILL CONTINUE TODAY ALONG THE CONGAREE RIVER AT
CAROLINA EASTMAN. THE RIVER SHOULD SLOWLY FALL THROUGHOUT THE DAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAIN. A FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ADDITIONAL HEAVY
RAINFALL IS EXPECTED THROUGH FRIDAY. RAINFALL AMOUNTS FROM 1 TO 2
INCHES WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS POSSIBLE WITH
THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR THURSDAY.
ADDITIONAL RIVER FLOODING COULD OCCUR WITH MORE RAINFALL EXPECTED
ACROSS THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING.

LCV

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.